MENU
component-ddb-728x90-v1-01-desktop

Protecting K9 officers from drug overdoses

Protecting K9 Officers.jpg

"Fentanyl is nasty. It's bad stuff,” said Albany County Sheriff's Deputy Chief William Rice.

It's the lethal opiate at the forefront of the heroin battle, and because of its potency, fentanyl is even putting first responders at risk of accidental overdose.

Deputy Chief Rice says not only can fentanyl be ingested, it can also be absorbed through the skin.

"It slows your breathing, your heart rate, and basically starves you of oxygen and therefore you kind of go unconscious and eventually stop breathing,” he explained.

As dangerous as drug exposure is for officers, Rice says it's even worse for their K9 partners.

"It takes a very small amount, less than it would for a human, to put down a dog."

That's why now, Rice says all of the department's narcotics dogs are equipped with 'trauma bags' - complete with all the things a K9 would need in an emergency.

With the heroin epidemic still raging, the bags also include Narcan, which Rice says is injected in the hind leg if a K9 overdoses.

But Rice is warning members of the public to not let a police stop get that far.

"Their best bet, if they do get stopped and have something on them, is to just give it up. Just say listen I have something here, because it's going to save them less time in court because if one of our dogs does ingest, then they're going to be charged,” he said.

And Rice says he doesn't want to lose some of the department's finest officers, like his partner Sarge.

"To be honest with you they're a little bit better than a regular Officer because I know my partner would die for me. He would go and take that bullet. I'm not sure about another deputy or another person, might have second thoughts. But if I send that dog in, he's going to do what he needs to do."

Trending